Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff!!!!!
Shirts, Hats, Baby Wear
Advice:
Pacemaker or not?
Watch this 
View More Posts Ignore
I was diagnosed with afib 11/2010. I was having episodes every week to two weeks that lasted approx. 4-6hrs at a time. I was started on Pradaxa 150mg 2xday and Rythmol SR 225mg 2xday. The Rythmol SR was awful! I had just as many episodes with it as I did without it and the side effects were bad--felt like I had a band around my chest and my thigh muscles hurt. 1 1/2 months later my cardiologist actually increased that dose to 425mg and scheduled a Holter monitor...I lasted on that a week and had episodes almost daily with the last day I was on it being the worst. The Holter monitor showed besides having afib I also had Brady Tachy Syndrome with HR dropping into the low 40's. He told me that I would probably have to have a pacemaker. He changed my meds to Multaq 400mg 2xday and Metoprolol 25mg 2xday. Within 4hrs of taking these new meds my HR came down to 60 and the afib stopped. Within 2 days the band around my chest was gone and I could breathe again. The muscle pain disappeared. I've only had one episode since being on this med regimen. I'm in the 4th week but have terrible side effects again with lightheadedness, headaches and fatigue. I see my cardiologist on 3/7. My question is has anyone else had a pacemaker placed and did it help with the fatigue or lightheadedness or are these symptoms caused only by the medications? Am I going to have to just learn to live with it? I'am afraid a new medicine will just bring different side effects and the Multaq is doing a good job at keeping the afib in check. Thanks for listening!
Posted on 03/01/11, 07:59 pm
11 Replies | Most Recent Add Your Advice
Reminder: This is a support group for Atrial Fibrillation (AFib). We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Advice:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 03/01/11  8:08pm
" My heart rate drops too. I went to two EP one said drugs the other ablation. I am on dietary supplements now of magnesium and nacin and it seems to help. I would learn about and much as you can and study all the options first. For me right now, I am planning to learn to live with it. "
View More Posts Ignore
Reply #2 - 03/01/11  8:33pm
" Lots to think about, I'm willing to do whatever I need to to function. At this point I think I felt better with the afib and no medicine. So much to learn and these support sites have been very helpful...thanks for your input! "
View More Posts Ignore
Reply #3 - 03/01/11  9:14pm
" Generally a fib doesn't require a pacemaker unless there is another problem. If you truly have periods of bradycardia and tachycardia a pacemaker may be good. I'm not sure, but wonder whether the rythmol could have caused the holter results? The antiarrythmic meds, while stopping the a fib, can actually cause arrythmias as well. Is your cardiologist an EP? If not I would ask to be referred to one for another opinion before you opt for the pacemaker. If your fatigue and lightheadedness is because your heart rate is dropping too low a pacemaker should help. But, I don't think it's clear that that is what's happening. It could also be a side effect of the meds you are on. If you stay on multaq make sure that you have your liver enzymes checked regularly, because it can cause liver problems.
There are just no easy answers for your situation. Maybe stopping the meds for a bit would help to sort things out, and do the holter again to see what your heart is really doing. Another option some people use is called a PIP (pill in pocket) that you take at the start of an episode. Some people have also had improvement by diet changes and supplements. For sure try eliminating all the stimulants like caffeine, chocolate, sugar, OTC cold medications, etc. Hang in there. It may take some time to find the right meds, and lifestyle changes that can help control this. Best wishes "
View More Posts Ignore
Reply #4 - 03/02/11  12:16pm
" I had the exact same medicines -- Rhythmol and Pradaxa. Hated the Rhythmol -- it caused me to have flu-like symptoms, night sweats, bradycardia. It got so bad that I woke up one night and couldn't breathe. I was so frightened. They let me detox for 3 days, to ensure that other things weren't going on that were causing the issue.

I was then switched to Multaq and it is better, but makes me tired. I could never stay this way long term, which is why I had the ablation three weeks ago. Am on the Multaq until I heal.

Whatever you do---I and think everyone on this site will agree--do NOT stay in afib unnecessarily. It can only damage your heart further and make the possibility of having a successful ablation less likely. Plus, the quality of your life is diminished if you keep going into afib willy-nilly.

I agree--get an EP's advice. "
View More Posts Ignore
Reply #5 - 03/02/11  9:21pm
" Thank you for your advice...I'm having a good day today and just wish it would continue. The meds are doing the job of keeping the afib at bay now if I could just move past the side effects. I think all this is compounded by peri-menopause and the hot flashes and mood swings and inability to get a decent nights sleep.
I've read lots of postings on this site and others and I don't believe that some folks give the meds enough time to see if the side effects let up. I'm trying not to jump the gun on any treatment, but am trying to give it an me some time to adjust. It will all work out and there certainly are conditions worse than this...just need to keep the faith and take it one day at a time. "
View More Posts Ignore
Reply #6 - 03/03/11  11:16pm
" most believe that with AF you don't need a pace maker...

BTW, I was Metoprolol 25mg 2xday, and I couldn't function. my DR. dropped me down to 1 a day (evening), and that seems to help. "
View More Posts Ignore
Reply #7 - 03/04/11  9:39pm
" Thanks rfclark...I'm thinking that decreasing the Metoprolol is a good start...we'll see what doc says on Monday. "
View More Posts Ignore
Reply #8 - 03/07/11  8:05pm
" Saw my cardiologist today and am happy to say he agreed and I'm stopping the Metoprolol! I'm to call him in a week and report how I'm feeling. If the symptoms (lightheadedness, dizziness and headaches) go away we should be good to go for now...no pacemaker. If the symptoms continue and my heartrate continues to drop then it'll be trying to figure if the low heart rate coincides with the symptoms. I truly don't think that's the case and am confident that I'll be good. The Multaq is keeping the afib at bay, no episodes for 3 weeks now. THings are starting to look up and I'm so ready to start feeling better! THank you everyone for your thoughts and support! "
View More Posts Ignore
Reply #9 - 03/12/11  10:59pm
" I wore a monitor twice. first time it showed while sleeping my heart rate slowing down and stopping for 2-3 seconds. doc warned me I was a candidate for a pacemaker. second time, heart slowed and then stopped for 8 seconds. there was no discussion, as soon as the blood thinner allowed, I got the pacemaker. no symptoms (other than the Afib activity) prior to the incidents and no noticeable change in energy level afterward and of course the Afib is still there.
not sure what the cause but after the pacemaker I had fluid build up in one lung and the heart sac which put me back in the hospital to have them drained. wonder if anyone else had that reaction?
be well, Rich (on bisoprol, diltiazem, cordorone & full dose aspirin - temporarily off warfarin) "
View More Posts Ignore
Reply #10 - 03/13/11  3:47pm
" I guess I'm fortunate that my heart never had any pauses with the bradycardia. Also since going off the Metoprolol my HR has gone back up and runs in the 50's and 60's. In the last week only one drop into the upper 40's. I'm certain I won't need the pacemaker at this time as it appears the bradycardia was caused by the Metoprolol. Unfortunately since going off the Metoprolol last Monday I've had two episodes, one lasting only 10min. but the other 6hrs. These both occured yesterday. The shorter at 4am and the long one starting at 8:30pm. The doctor told me the next step was Amiodarone. This will be the third antiarryhthmic in 4 months. I think I should stay on the Multaq and really focus on triggers instead to make sure I really need to make the change. I have been feeling really good this last week and hate to start another med that may bring different side effects. We'll see what he says tomorrow. "

First | Previous | Page: 1 2 | Next | Most Recent Add Your Advice
Advertisement


More From Around the Web